On stochastic mortality modeling. (English) Zbl 1231.91227

Summary: In the last decennium a vast literature on stochastic mortality models has been developed. All well-known models have nice features but also disadvantages. In this paper a stochastic mortality model is proposed that aims at combining the nice features from the existing models, while eliminating the disadvantages. More specifically, the model fits historical data very well, is applicable to a full age range, captures the cohort effect, has a non-trivial (but not too complex) correlation structure and has no robustness problems, while the structure of the model remains relatively simple. Also, the paper describes how to incorporate parameter uncertainty in the model. Furthermore, a risk neutral version of the model is given, that can be used for pricing.


91B30 Risk theory, insurance (MSC2010)
62P05 Applications of statistics to actuarial sciences and financial mathematics
Full Text: DOI


[2] Booth, H.; Maindonald, J.; Smith, L., Applying Lee-Carter under conditions of variable mortality decline, Population Studies, 56, 325-336 (2002)
[3] Brouhns, N.; Denuit, M.; Vermunt, J. K., A Poisson log-bilinear regression approach to the construction of projected life tables, Insurance: Mathematics and Economics, 31, 373-393 (2002) · Zbl 1074.62524
[4] Brouhns, N.; Denuit, M.; van Keilegom, I., Bootstrapping the Poisson log-bilinear model for mortality forecasting, Scandinavian Actuarial Journal, 3, 212-224 (2005) · Zbl 1092.91038
[5] Cairns, A. J.G., A discussion of parameter and model uncertainty in insurance, Insurance: Mathematics and Economics, 27, 313-330 (2000) · Zbl 0971.62063
[6] Cairns, A. J.G.; Blake, D.; Dowd, K., A two-factor model for stochastic mortality with parameter uncertainty: Theory and calibration, Journal of Risk and Insurance, 73, 687-718 (2006)
[7] Cairns, A. J.G.; Blake, D.; Dowd, K., Pricing death: Frameworks for the valuation and securitization of mortality risk, ASTIN Bulletin, 36, 79-120 (2006) · Zbl 1162.91403
[14] Currie, I. D.; Durban, M.; Eilers, P. H.C., Smoothing and forecasting mortality rates, Statistical Modelling, 4, 279-298 (2004) · Zbl 1061.62171
[15] Dahl, M., Stochastic mortality in life insurance: Market reserves and mortality-linked insurance contracts, Insurance: Mathematics and Economics, 35, 113-136 (2004) · Zbl 1075.62095
[16] Delwarde, A.; Denuit, M.; Eilers, P., Smoothing the Lee-Carter and Poisson log-bilinear models for mortality forecasting: A penalized log-likelihood approach, Statistical Modelling, 7, 29-48 (2007) · Zbl 07257671
[17] De Jong, P.; Tickle, L., Extending the Lee-Carter model of mortality projection, Mathematical Population Studies, 13, 1-18 (2006) · Zbl 1151.91742
[19] Lee, R. D.; Carter, L. R., Modelling and forecasting US mortality, Journal of the American Statistical Association, 87, 659-675 (1992) · Zbl 1351.62186
[20] Lee, R.; Miller, T., Evaluating the performance of the Lee-Carter model for forecasting mortality, Demography, 38, 537-549 (2001)
[22] Milevsky, M. A.; Promislow, S. D., Mortality derivatives and the option to annuities, Insurance: Mathematics and Economics, 29, 299-318 (2001) · Zbl 1074.62530
[23] Renshaw, A. E.; Haberman, S., Lee-Carter mortality forecasting with age-specific enhancement, Insurance: Mathematics and Economics, 33, 255-272 (2003) · Zbl 1103.91371
[24] Renshaw, A. E.; Haberman, S., A cohort-based extension to the Lee-Carter model for mortality reduction factors, Insurance: Mathematics and Economics, 38, 556-570 (2006) · Zbl 1168.91418
[25] Renshaw, A. E.; Haberman, S., On simulation-based approaches to risk measurement in mortality with specific reference to Poisson Lee-Carter modelling, Insurance: Mathematics and Economics, 42, 797-816 (2008) · Zbl 1152.91598
[26] Schrager, D. F., Affine stochastic mortality, Insurance: Mathematics and Economics, 38, 81-97 (2006) · Zbl 1103.60063
[27] Verbeek, M., Modern Econometrics (2008), John Wiley & Sons, Ltd
[28] Willets, R. C., The cohort effect: Insights and explanations, British Actuarial Journal, 10, 833-877 (2004)
[29] Zellner, A., Estimators of seemingly unrelated regressions: Some exact finite sample results, Journal of the American Statistical Association, 58, 977-992 (1963) · Zbl 0129.11203
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.